Psoriasis Flare Following Interleukin-17 (IL-17) Inhibition and Recent Streptococcal Infection: A Case Report Highlighting Management Complexity

Read full text
Authors: Puspita Hassan, Michelle Gallagher
Cited by: 1
References: 16

Abstract

Psoriasis is a chronic immune-mediated inflammatory skin disease that has a wide range of clinical manifestations. Biologic agents such as interleukin-17 (IL-17) inhibitors are increasingly used for the management of moderate-to-severe psoriasis due to their ability to achieve similar therapeutic outcomes with better safety profiles than conventional systemic treatments, such as methotrexate or cyclosporine. While typically safer, there is a rare possibility of these agents exacerbating psoriasis. Moreover, a psoriasis flare may occur from various causes, such as an adverse reaction to treatments or streptococcal infections. This case illustrates the complexity of managing psoriasis in patients who have contraindications to systemic treatments, are unresponsive to standard therapies, and may have potential complications from streptococcal infection. It highlights the need to consider multiple therapeutic approaches, including the use of phosphodiesterase 4 (PDE4) inhibitors. We discuss the case of a 37-year-old female with worsening of psoriasis following a streptococcal infection and treatment with ixekizumab.

Fields of Study & Subjects

Psoriasis: Treatment and Pathogenesis Hidradenitis Suppurativa and Treatments Spondyloarthritis Studies and Treatments

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
3
Pages
e104614–e104614
Publication date
3 March 2026
Language
EN